Furthermore, people taking fen-phen do not have to be on it for long in order to increase their risk of PPH. A study published in the New England Journal of Medicine (1996) found that using fen-phen for as little as three months increased the risk of PPH by 23 percent.
Primary Pulmonary Hypertension is a disorder in which the blood pressure in the pulmonary artery, which connects the heart and the lung, is too high causing the heart to work harder to pump blood into the lungs. The high blood pressure makes it difficult for blood to enter the lungs and also makes it more difficult for the lungs to oxygenate the blood.
One of the difficulties with diagnosing PPH is that many symptoms of PPH, such as dizziness, weakness, and shortness of breath are similar to those caused by other conditions of the heart and lungs. Usually, symptoms of PPH are minor early on so a diagnosis may not occur for until symptoms have worsened, sometimes a period of several years after the onset of PPH. Symptoms of developed PPH include chest pain, swelling of the ankles and lower legs, coughing up blood, hyperventilation, heart murmur, and bluish lips and skin. If PPH continues to develop in a patient it can lead to death.
READ MORE LEGAL NEWS
In order to diagnose PPH, doctors often use a number of tests. These include an electrocardiogram, chest x-ray, echocardiogram, and cardiac catheterization. There are some treatment options for PPH, including drugs for those with less severe PPH and organ transplants for those with more pronounced PPH.
Even if you currently have no symptoms of PPH and have not taken fen-phen since it was removed from the market, it is still a good idea to have complete medical history and physical examination done. Make sure your physician knows that you took fen-phen in the 1990s and you are concerned about the negative effects on your heart and lungs.